Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Aug 13, 2017, 9:59 PM CDT for Briscoe County, Hall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 9:59 PM CDT (02:59 UTC)
- Expired
- Aug 14, 2017, 12:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Briscoe County, TX, Hall County, TX
The radar
The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2289 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.3
The text
As transmitted.
960 WGUS54 KLUB 140259 FFWLUB TXC045-191-140500- /O.NEW.KLUB.FF.W.0007.170814T0259Z-170814T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lubbock TX 959 PM CDT SUN AUG 13 2017 The National Weather Service in Lubbock Texas has issued a * Flash Flood Warning for... Central Hall County in the Panhandle of Texas... Northeastern Briscoe County in the Panhandle of Texas... * Until midnight CDT * At 957 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Estelline and Plaska Community. Additional rainfall amounts of one to three inches are possible in the warned area. The Hall County Sheriff Office is reporting flooding along highway 86 in Hall County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3465 10043 3436 10044 3450 10115 3470 10112 $$
2 follow-up statements
182 WGUS74 KLUB 140342 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 1042 PM CDT SUN AUG 13 2017 TXC045-191-140500- /O.CON.KLUB.FF.W.0007.000000T0000Z-170814T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hall TX-Briscoe TX- 1042 PM CDT SUN AUG 13 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR CENTRAL HALL AND NORTHEASTERN BRISCOE COUNTIES... At 1041 PM CDT, Doppler radar indicated thunderstorms with light to moderate rain across the warned area. Up to three inches of rain have already fallen. Despite decreasing rainfall rates, flash flooding is expected to continue. Some locations that will experience flooding include... Estelline and Plaska Community. Additional rainfall amounts of one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3465 10043 3436 10044 3450 10115 3470 10112 $$
737 WGUS74 KLUB 140430 FFSLUB Flash Flood Statement National Weather Service Lubbock TX 1130 PM CDT SUN AUG 13 2017 TXC045-191-140439- /O.CAN.KLUB.FF.W.0007.000000T0000Z-170814T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hall TX-Briscoe TX- 1130 PM CDT SUN AUG 13 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL HALL AND NORTHEASTERN BRISCOE COUNTIES IS CANCELLED... The heavy rain has ended. Flood waters are receding. However, light to moderate rain will persist across the area and a Flood Advisory remains in effect until 1230 AM. Please continue to heed any remaining road closures. LAT...LON 3465 10043 3436 10044 3450 10115 3470 10112 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:52 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 13, 6:52 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 652 PM CDT Sun Aug 13 2017 .AVIATION... Biggest concern tonight is potential impacts from convection on the terminals. KCDS and KPVW appear most likely to experience storms moving in from the northwest later this evening, though even KLBB could see a storm this evening. These storms will be robust with strong outflow winds and heavy rain (and resultant low visibilities) likely the biggest impacts. Carried TEMPO groups to address this starting at 03Z at KPVW and 04Z at KCDS. Also included VCTS in the KLBB TAF, though will amend if a direct storm impact becomes more likely. Otherwise there is some concern for sub-VFR stratus development again late tonight with the very moist atmosphere in place, but the convection may disrupt this and have not explicitly included it in the TAFS attm. Outside of storm influences, winds should be rather light with additional (though perhaps more limited) storm chances Monday afternoon and evening. && .PREV DISCUSSION... /issued 410 PM CDT Sun Aug 13 2017/ DISCUSSION... Following encores of storms from this evening through midweek, the overall pattern is favored to trend hotter and drier by late week as upper ridging re-emerges across the southern Great Plains. Regional 3 PM surface analysis featured a surface trough extending from Clovis to Carlsbad and an outflow boundary from about Tulia southeast to Guthrie. GOES-R derived PWATs ranged from 1.3" near the surface trough to 2" in the Rolling Plains, which is roughly 120 percent of normal. Visible satellite shows a relative dearth of boundary layer destabilization over all of the South Plains where low level lapse rates are a measly 6-7* C/km, but farther west deeper mixing is underway across the NM plains and we expect this to expand east in the coming hours. Another area of interest will be the outflow boundary, particularly in the central Panhandle where upper diffluence is more apparent in the base of a high level jet maximum. Expectation this evening is for two primary areas of storms to impact our CWA - the first (and probably earliest) from eastern NM, while the second unfolds over the Panhandle near a stout N-S instability axis centered near Hereford. Greatest severe threat involves the latter given the lingering outflow boundary and potential for storms to acquire rotation near the outflow boundary. Saving grace for a more defined supercell threat may be the fact storms congeal by the time they reach our CWA, largely due to only modest deep layer shear this far south of the aforementioned upper jet. Still, some severe events appear likely with heavy rain a good bet considering such rich PWATs. Hail growth CAPE around 1000 J/kg could breed up to golfball size hail, while downbursts will certainly be of the wet variety given such high ELs and LCLs generally under 6000 feet. The largest coverage of storms may evolve late tonight as a trough (presently in southern CO) tracks SE across the Panhandle and benefits from a 30 knot LLJ. Storms should wane rapidly behind this wave toward daybreak. Largely zonal flow on Monday looks to direct at least one impulse our way from the Mexican Plateau, particularly by late in the day. PWATs will be largely similar to today, although a pressure trough is progged to shift into our western zones by peak heating. Although mid-level winds become very anemic tomorrow, convective temps could easily be attained near the surface trough where SBCAPEs of 2000+ J/kg could foster severe pulse modes. Much better kinematics develop on Tue as broad troughing emerges to our west and backs upper winds more SW. This SW component will advect drier air east and result in the pressure trough assuming more of a classical dryline structure by mid afternoon - likely across our western zones given such deep moisture over the CWA. Convection on Tue and Tue night could certainly be more organized and sustained given an overall uptick in deep layer shear. Beyond Tue, SW upper flow may play host to one more disturbance on Wed before the broader upper trough over the western CONUS dampens while moving across the Great Plains. GFS ensembles and the ECMWF are in good agreement that the subtropical high in the Deep South will redevelop westward by late week across Texas. Although some lingering moisture could foster lingering storm chances, we're continue to favor a drier theme from Thu night through Sat as subsidence and much greater thicknesses look to shut down additional rain chances. This is also why max temps have been nudged up to above normal territory from late week into the weekend - mostly on par with raw MOS data. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous weather outlook, Aug 13, 3:51 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 351 PM CDT Sun Aug 13 2017 TXZ021>044-142100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 351 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected to develop and move east across the outlook area from this evening through the overnight. Some of these storms may become severe with hail as large as 2 inches in diameter and wind gusts to 70 mph. Torrential rain is also likely with some of these storms, which could produce flooding. The severe threat should diminish after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic storm chances are expected Monday through Wednesday, mainly from the afternoon through the overnight hours. Some of these storms could produce heavy rain along with a threat for severe hail and damaing wind gusts.
In the hours before
Special weather statement, Aug 13, 9:05 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Lubbock TX 905 PM CDT SUN AUG 13 2017 TXZ031-032-037-038-140230- Dickens TX-Motley TX-King TX-Cottle TX- 905 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKENS... NORTHWESTERN KING...SOUTHEASTERN MOTLEY AND SOUTHWESTERN COTTLE COUNTIES UNTIL 930 PM CDT... At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Guthrie, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Guthrie, Finney, Grow, Delwin and Dumont. A severe thunderstorm watch remains in effect until midnight CDT for northwestern Texas. LAT...LON 3344 10049 3365 10083 3403 10058 3374 10011 TIME...MOT...LOC 0204Z 222DEG 22KT 3365 10049 23
Special weather statement, Aug 13, 9:09 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Lubbock TX 909 PM CDT SUN AUG 13 2017 TXZ021>024-140230- Briscoe TX-Swisher TX-Parmer TX-Castro TX- 909 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER...CASTRO... SWISHER AND NORTHERN BRISCOE COUNTIES UNTIL 930 PM CDT... At 906 PM CDT, Doppler radar was tracking a line of strong thunderstorm outflow winds moving south through the far southern Texas Panhandle. Wind gusts up to 50 mph will be possible along and behind this boundary. Thunderstorms with frequent lightning,heavy rain and possible hail and severe wind gusts will follow shortly behind this boundary. Locations impacted include... Tulia, Dimmitt, Friona, Silverton, Caprock Canyon State Park, Happy, Summerfield, Easter, Mackenzie Reservoir, Black and Nazareth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until midnight CDT for the Panhandle of Texas. LAT...LON 3475 10127 3444 10106 3444 10283 3475 10272 TIME...MOT...LOC 0206Z 338DEG 36KT 3468 10175
Special weather statement, Aug 13, 9:30 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Lubbock TX 930 PM CDT SUN AUG 13 2017 TXZ021>024-140300- Briscoe TX-Swisher TX-Parmer TX-Castro TX- 930 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR PARMER...CASTRO...SWISHER AND WESTERN BRISCOE COUNTIES UNTIL 1000 PM CDT... At 929 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles north of Mackenzie Reservoir to near Rhea. Movement was south at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Tulia, Dimmitt, Friona, Hart, Silverton, Bovina, Farwell, Kress, Happy, Summerfield, Lazbuddie, Easter, Mackenzie Reservoir, Black, Rhea and Nazareth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until midnight CDT for the Panhandle of and northwestern Texas. LAT...LON 3475 10144 3431 10117 3431 10304 3475 10304 TIME...MOT...LOC 0229Z 351DEG 24KT 3468 10143 3473 10296
Special weather statement, Aug 13, 9:31 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lubbock TX
931 PM CDT SUN AUG 13 2017
TXZ032-037-038-140300-
Dickens TX-King TX-Cottle TX-
931 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKENS...
NORTHWESTERN KING AND SOUTHERN COTTLE COUNTIES UNTIL 1000 PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Delwin, or 13 miles southwest of Paducah, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Paducah, Grow, Dumont, Finney, Delwin and Chalk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3363 10034 3378 10067 3384 10063 3384 10052
3401 10052 3411 10045 3397 10005 3388 10005
TIME...MOT...LOC 0231Z 213DEG 23KT 3384 10042
23Special weather statement, Aug 13, 9:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
946 PM CDT SUN AUG 13 2017
TXZ037-038-044-140315-
Dickens TX-King TX-Stonewall TX-
946 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DICKENS...KING AND
NORTHEASTERN STONEWALL COUNTIES UNTIL 1015 PM CDT...
At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Dickens to 13 miles west
of Rochester. Movement was northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3324 10003 3352 10081 3384 10073 3384 10065
3361 9999 3329 9999
TIME...MOT...LOC 0246Z 204DEG 17KT 3356 10070 3334 10008
23Local storm report, Aug 13, 9:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
959 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 2 WSW TURKEY 34.38N 100.93W
08/13/2017 M68 MPH HALL TX MESONET
SEVERE GUSTS FROM 940 TO 950 PM
&&
EVENT NUMBER LUB1700326
MCONDERThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:47 PM CDT | Special Weather Statement | LUB | Dickens | 28 min |
| Aug 13, 8:06 PM CDT | Special Weather Statement | LUB | Dickens | 24 min |
| Aug 13, 8:12 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 33 min |
| Aug 13, 8:29 PM CDT | Special Weather Statement | LUB | Dickens | 31 min |
| Aug 13, 8:40 PM CDT | Special Weather Statement | LUB | Garza | 35 min |
| Aug 13, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 46 min |
| Aug 13, 8:48 PM CDT | Tornado Warning | LUB | Briscoe, Hall | 27 min |
| Aug 13, 9:05 PM CDT | Special Weather Statement | LUB | King | 25 min |
| Aug 13, 9:09 PM CDT | Special Weather Statement | LUB | Briscoe, Castro, Parmer, Swisher | 21 min |
| Aug 13, 9:24 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Hall | 3 hr |
| Aug 13, 9:26 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 49 min |
| Aug 13, 9:30 PM CDT | Special Weather Statement | LUB | Castro, Parmer, Swisher | 30 min |
| Aug 13, 9:31 PM CDT | Special Weather Statement | LUB | Cottle | 29 min |
| Aug 13, 9:46 PM CDT | Special Weather Statement | LUB | King | 29 min |
| Aug 13, 10:10 PM CDT | Special Weather Statement | LUB | Castro, Floyd, Hale, Swisher | 35 min |
| Aug 13, 10:14 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Crosby, Dickens, Floyd and 2 more | 46 min |
| Aug 13, 10:24 PM CDT | Special Weather Statement | LUB | King | 21 min |
| Aug 13, 10:28 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 2 hr |
| Aug 13, 10:45 PM CDT | Special Weather Statement | LUB | King | 30 min |
| Aug 13, 10:47 PM CDT | Special Weather Statement | LUB | Hale, Lamb | 43 min |
| Aug 13, 11:09 PM CDT | Special Weather Statement | LUB | Cottle, Crosby, Dickens, Floyd, King, Motley | 36 min |
| Aug 13, 11:29 PM CDT | Special Weather Statement | LUB | Crosby, Hockley, Lubbock | 46 min |
| Aug 13, 11:43 PM CDT | Special Weather Statement | LUB | Dickens, Kent, King, Stonewall | 32 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.